Leg/knee and ankle pain


I could really do with your thoughts please.

I take 100 mcgs of levo and have been on that dose for the last 15 months and have felt very well. For the last month of so I have been suffering from leg pain, more specifically knee pain and very stiff tired legs. This morning I was woken by pain in my feet and ankles. This evening my legs feel tight and I worried I may have fluid on them. This morning whilst walking I also had twinges in my back. I haven't been doing anything out of the ordinary.

I've read that over medication can sometimes cause joint and muscle pain although we know that being hypo can cause this. Prior to the last month I have never suffered any such symptoms even before I was diagnosed. I don't have any other signs of being overmedicated.

I'm wondering if it would be worth me cutting back on my levo to 100 mcgs and 75 mcgs alternate days. I don't really want to do it because the final tweak to 100 mcgs daily finally got me back to being my normal self.

I haven't had a thyroid test since last November when my TSH was 0.57 and FT4 21, both near bottom and top of range respectively.

Many thanks


10 Replies

  • Foreversummer, check your vitamin D and have a thyroid blood test before tweaking your dose. Musculoskeletal pain can be due to vitD deficiency and under or over medication on Levothyroxine.

    I had considerable hip and knee joint pain due to vitD deficiency which resolved as soon as vitD was replete.

  • Thank you Clutter.

    In February 2014 my Vit D was 88 so I was sufficient then. However, I had been supplementing and I haven't since. I will hold off adjusting my levo. I could get some D3 as I doubt my doctor will test it again. I will ask for my thyroid levels to be retested.


  • Foreversummer, it would be better have a private test from City Assays for £28 so you can dose according to level rather than guess how much you need. thyroiduk.org.uk/tuk/testin...

  • Thanks Clutter.

  • The pains you are describing sound similar to what I have been experiencing. I have had issues with Vitamin D. I was on 5 times the RDA and only just made it into the 'normal; range as the GP (not the vit D council!) recommends. The sun really seems to help. Is it possible we are not absorbing or utilising the Vit D as we should? Also should this be taken with calcium and/ or anything else?


  • Thank you Louiseupnorth. That is interesting what you are saying. You would think with the sun we have had the last few months we should be OK, but if we are not absorbing I guess it's a problem for us. I hope you feel better soon.

  • Hi, I always take my supplements with a fit C drink just to try to get more absorbsion.

  • Hi, I am very interested in what you say about leg and muscle pain. Have been diagnosed as hypo but am also seeing specialist regarding swollen knee. I wasn't aware that this could also be attributed to hypothyroidism. Have just been told that at my age it will be arthritis!!! Our age really does have a lot to answer for!!!

    I don't get pain just have a swelling all around my knee which is very noticeable if I wear a skirt or shorts on holiday. I have, according to one Endo been over medicated on 100mg and am currently on 100 and 75 on alternate days. Some symptoms have lessened but not all and there is no improvement in the swelling of my knees but will now do some more research on this aspect of hypothyroidism. So thanks for raising this on this forum.

  • Hi Alexara. I'm sorry to hear you are suffering also. It's so difficult to work out what is going on sometimes. I think the vitamin D is something to look at. I am going to try that, but only after testing as Clutter says. I wish you all the very best.


  • I would get an x-ray or MRI to see if you have any bulging discs, particularly around the L4/L5/S1 area.

You may also like...